Evidence for neurological dysfunction in end-stage protoporphyric liver disease

Authors

  • Jeffrey M. Rank M. D.,

    Corresponding author
    1. Department of Medicine Hepatology and Nutrition, University of Minnesota, Minneapolis, Minnesota 55455
    2. Department of astroenterology, Hepatology and Nutrition, University of Minnesota, Minneapolis, Minnesota 55455
    • Department of Medicine, Gastroenterology, Hepatology and Nutrition, Box 36 UMHC, University of Minnesota, 516 Delaware St. S.E., Minneapolis, MN 55455
    Search for more papers by this author
  • Robert Carithers,

    1. Department of Transplant Services, University of Washington Medical Center, Seattle, Washington 98195
    Search for more papers by this author
  • Joseph Bloomer

    1. Department of astroenterology, Hepatology and Nutrition, University of Minnesota, Minneapolis, Minnesota 55455
    Search for more papers by this author

Abstract

Protoporphyria is a genetic disorder characterized by a defect in the enzyme ferrochelatase, which catalyzes the chelation of iron to protoporphyrin. This causes excessive accumulation and excretion of protoporphyrin. The predominant clinical feature is photosensitivity. Progressive and fatal liver disease occurs in a small percentage of cases. We report our experience with eight patients with end-stage protoporphyric liver disease in whom a syndrome developed before transplantation that resembled the neurological crises of the acute porphyrias. This syndrome was characterized by abdominal pain, hypertension, tachycardia, extremity pain and weakness, constipation and nausea and vomiting. Erythrocyte and serum protoporphyrin levels were markedly increased in all patients. In one patient, profound hemolysis developed during the anhepatic phase of transplantation and continued over a period of 72 hr, causing an extreme increase in the serum protoporphyrin level. Progressive weakness deteriorated to paralysis in this patient. This phenomenon suggests that protoporphyrin may gain access to neural tissue when serum levels are markedly increased, causing neurotoxicity. (HEPATOLOGY 1993;18:1404–1409.)

Ancillary